Texas, 2018

Hail and Damaging Winds in Texas, May 15, 2018

May 15, 2018 · NWS FWD · 17 events in 6 counties and zones

Scattered thunderstorms formed along a stationary boundary just west of the forecast area. Some storms became strong to severe as they moved into western and central parts of the region on May 15.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Scattered thunderstorms formed along a stationary boundary just west of the forecast area. Some storms became strong to severe as they moved into western and central parts of the region on May 15.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at May 15, 2:08 PM CST, 52 minutes earlier.

Area forecast discussion, May 15, 2:08 PM CST, 52 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
308 PM CDT Tue May 15 2018

.SHORT TERM...
There are two areas of convection that will be of concern to the
forecast through the evening hours. The first area is an MCS that
developed earlier this afternoon over western Oklahoma, that as of
about 2:25 PM CDT is roughly 30 miles north of the Red River.
These storms should cross the Red River and enter Montague and
Cooke Counties during the next couple of hours. The environment
ahead of these thunderstorms is characterized by SBCAPE of 2,000+
J/kg and surface dewpoints near 70 F. A few damaging wind reports
have already been received with these thunderstorms over
Oklahoma, and conditions are favorable for them to maintain
intensity as they continue south, reaching the Dallas/Fort Worth
area by around 6:00 PM this evening. While widespread severe
weather is not anticipated with these storms, a few storms will
likely be strong with gusty winds and small hail possible.

The second area of convection is a cluster of thunderstorms that
has developed along a line from Mineral Wells to Comanche. Highres
guidance is not handling these storms as well as the more
organized storms in Oklahoma, but nonetheless they are in an
environment of around 2,500 J/kg SBCAPE and surface dewpoints in
the upper 60s, so they too should maintain their intensity for
the next few hours. These storms are expected to merge into a
cluster and move south to southeast at 10-15 MPH. These storms
will bring a threat for gusty winds, frequent lightning, and heavy
downpours to parts of Central Texas. A few storms could be severe
with damaging winds and small hail possible. These storms should
exit our county warning area around midnight tonight.

Heading into the overnight, the forecast remains tricky as highres
guidance has struggled all day with convective trends. Visible
satellite imagery shows thunderstorms beginning to develop along
the east side of the Sangre de Cristo Mountains in northern New
Mexico. This is fairly in line with the HRRR which grows these
thunderstorms upscale into an MCS quickly. This MCS is forecast
to move across the Texas Panhandle, then drop southeast into the
Red River Valley late tonight as it rides northwest flow aloft.
These thunderstorms should weaken significantly before reaching
our county warning area, but will maintain chance PoPs along the
Red River after midnight as some scattered showers and
thunderstorms may remain. The overnight severe weather threat
should be minimal.

Godwin

&&

.LONG TERM...
/Wednesday through Tuesday/
Provided that storms impact most of the region tonight, the
airmass should be fairly worked over Wednesday. Will keep a 20
percent chance of showers/storms over the entire area with the
idea that any activity would either be isolated elevated morning
showers or isolated surface based afternoon pop-up convection.
Generally mostly sunny skies in the afternoon will help
temperatures reach their highs of upper 80s in the north to lower
90s in the south.

Once again more vigorous convection will develop to our west
Wednesday afternoon. Although the atmosphere will not be quite as
unstable as today, the mid level northwesterly flow does increase
to 25-30 knots which should help this convective activity make it
into the region after dark. No big squall lines are expected and
this activity should stay isolated to scattered in nature so PoPs
will be low and mainly over the western areas. Convection will
dissipate as it heads into increasing inhibition in the heart of
the CWA.

Upper level ridging will begin to build over the region on
Thursday, but it still looks like there will be another round of
afternoon convection to our west and enough flow to potentially
bring it into the western zones Thursday night.

Otherwise temperatures will respond to the upper level ridging
and increasing thickness values and warm to the 90-95 degree
range across the entire region Thursday, Friday, and Saturday.
Will keep the rain out of the forecast during this time period,
even though convection will continue to fire daily in west Texas.
This is because the upper level flow will become more
southwesterly ahead of the next upper trough and storm motions
should keep the convection to the northwest of the CWA.

This trough will result in stronger low level flow from the south
and southeast by Sunday, bringing a "cooler" fetch off of the
Gulf. High temperatures will trend slightly downward Sunday into
early next week. As the trough moves into the Plains the flow may
be more favorable for West Texas convection to reach the CWA
Sunday night and upper level forcing may be sufficient for some
home grown convection to bubble up over the area on Monday. Will
keep PoPs in the 20 percent range due to concerns about the system
being too far north of the region and an increasing cap as the
cooler Gulf airmass in the lowest few thousand feet helps
strengthen the inversion.

TR.92

&&

.AVIATION... /Issued 1245 PM CDT Tue May 15 2018/
/18Z TAFs/
Concerns---Evening convection chances and wind shift.

Convection that was near and east of KDAL this morning has since
dissipated...leaving an area of subsidence in its wake. This
should keep TSRA chances to a minimum through the rest of the
afternoon...though a very isolated storm cannot be totally ruled
out.

An MCS has developed near a stationary front over western
Oklahoma. Despite very little support from the highres
guidance...large instability and high dewpoints out ahead of this
convection should allow it to persist through the rest of the
afternoon. These storms should make it at least to the Red River
which would bring disruptions to the Bowie cornerpost by around
2100Z. If these storms persist well south of the Red River...they
would begin affecting Metroplex TAF sites around 16/0100Z lasting
through 0600Z. Given the lack of support from the highres
guidance (despite seemingly favorable conditions for MCS
maintenance)...confidence is low on the VCTS forecast this
evening...so expect further refinements as the day progresses.

Outflow winds from the MCS should turn prevailing winds out of
the N...slowly veering through the day Wednesday with S flow
likely returning by late Wednesday afternoon or early Wednesday
evening.

Godwin

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    70  90  70  91  72 /  50  20  20  10  10
Waco                68  93  68  94  70 /  50  20  20  10  10
Paris               67  86  68  88  69 /  40  20  20  10  10
Denton              67  89  69  91  71 /  40  20  20  10  10
McKinney            67  88  69  90  70 /  50  20  20  10  10
Dallas              71  91  72  92  73 /  50  20  20  10  10
Terrell             68  90  68  91  70 /  50  20  20  10  10
Corsicana           68  91  68  91  70 /  40  20  20  10  10
Temple              68  94  69  93  70 /  30  20  20  10  10
Mineral Wells       66  90  67  92  68 /  40  20  30  10  20

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&

37/92
Hazardous weather outlook, May 15, 2:29 PM CST, 31 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
329 PM CDT Tue May 15 2018

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-161200-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
329 PM CDT Tue May 15 2018

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Tonight.
Two separate areas of thunderstorms will impact North and Central
Texas this evening. The first area is near the Red River and will
move south into far North Texas during the early evening hours. Some
of these thunderstorms will be capable of producing damaging wind
gusts and small hail. These storms may reach the Dallas/Fort Worth
area by around 6:00 PM.

A second area of thunderstorms is located over western North Texas.
These storms are moving south to southeast, and will move into
Central Texas during the evening hours. These thunderstorms will also
be capable of producing damaging winds and hail up to half dollar
size. These thunderstorms should exit Central Texas and move into
Southeast Texas by midnight.

Another round of thunderstorms may move into the Red River area late
tonight after midnight, but these thunderstorms will likely weaken as
they move into North Texas, and severe weather is not anticipated
overnight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Isolated storms will remain possible during the day Wednesday and
into Wednesday night and again in western areas on Thursday night.
Severe storms are not expected. However, these storms may produce
gusty winds and small hail.

After a dry period Friday through Sunday, low thunderstorm chances
will return Sunday night and Monday. At this time, confidence is low
on the potential for severe weather.

.SPOTTER INFORMATION STATEMENT...
Limited spotter activation may be requested over portions of North
and Central Texas this evening.

In the hours before

Special weather statement, May 15, 1:19 PM CST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
219 PM CDT TUE MAY 15 2018

TXZ130>132-152015-
Hood TX-Erath TX-Somervell TX-
219 PM CDT TUE MAY 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SOMERVELL...EAST CENTRAL
ERATH AND SOUTHWESTERN HOOD COUNTIES UNTIL 315 PM CDT...

At 218 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Stephenville, moving east at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Dinosaur Valley State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to flooding of low water crossings. Do not drive your vehicle
through flooded roadways.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Fort Worth.

&&

LAT...LON 3236 9808 3232 9778 3209 9786 3206 9792
      3219 9815
TIME...MOT...LOC 1918Z 289DEG 9KT 3226 9803

Bain
Special weather statement, May 15, 1:44 PM CST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
244 PM CDT TUE MAY 15 2018

TXZ130-141-143-152030-
Comanche TX-Erath TX-Hamilton TX-
244 PM CDT TUE MAY 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HAMILTON...
SOUTHEASTERN ERATH AND EAST CENTRAL COMANCHE COUNTIES UNTIL 330 PM
CDT...

At 244 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Hico, or 11 miles north of Hamilton, moving south
at 15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Hamilton and Hico.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3207 9803 3172 9784 3163 9820 3196 9829
TIME...MOT...LOC 1944Z 339DEG 15KT 3188 9813

Bain
Special weather statement, May 15, 2:12 PM CST, 48 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
312 PM CDT TUE MAY 15 2018

TXZ092-093-152130-
Grayson TX-Cooke TX-
312 PM CDT TUE MAY 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COOKE AND
NORTHWESTERN GRAYSON COUNTIES UNTIL 430 PM CDT...

At 311 PM CDT, Doppler radar was tracking a strong thunderstorm over
Marietta, moving southeast at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Whitesboro, Pottsboro, Collinsville, Callisburg, Eisenhower State
Park, southern Lake Texoma, Southmayd and Sadler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so closely monitor for additional
information or possible warnings from the National Weather Service.

&&

LAT...LON 3387 9688 3387 9681 3382 9676 3384 9669
      3392 9666 3389 9658 3385 9663 3382 9652
      3352 9686 3372 9711 3383 9705 3383 9718
      3390 9725 3390 9719 3384 9717 3384 9703
      3389 9698 3395 9700 3396 9692
TIME...MOT...LOC 2011Z 309DEG 19KT 3393 9712

Bain
Special weather statement, May 15, 2:36 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
336 PM CDT TUE MAY 15 2018

TXZ116-152115-
Palo Pinto TX-
336 PM CDT TUE MAY 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PALO PINTO COUNTY
UNTIL 415 PM CDT...

At 336 PM CDT, Doppler radar was tracking a strong thunderstorm near
Gordon, or 20 miles southwest of Mineral Wells, moving southeast at
10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Gordon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3271 9835 3263 9806 3251 9807 3251 9833
      3256 9841
TIME...MOT...LOC 2036Z 297DEG 11KT 3260 9832

Bain

The radar

The Ft Hood radar (KGRK), 116 km away, was scanning. The volume nearest the first event began at 21:01 UTC.

Open the radar archive at this moment

Event by event

10 hail, 7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hamilton

When
May 15, 3:00 PM CST
Where
Hamilton County, 3.28 mi NNW of Evant
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
31.510, -98.180

A trained spotter reported power lines and tree limbs down.

Thunderstorm Wind, Hamilton

When
May 15, 3:02 PM CST
Where
Hamilton County, 4.09 mi WNW of Hamilton Muni Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
31.700, -98.210

Fire and rescue reported several trees down 5 miles west on Highway 36.

Thunderstorm Wind, Hamilton

When
May 15, 3:10 PM CST
Where
Hamilton County, 4.49 mi NW of Evant
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
31.510, -98.210

A public report indicated that two garage doors were blown in.

Hail, Hamilton

When
May 15, 3:10 PM CST
Where
Hamilton County, 4.49 mi NW of Evant
Measured
1.75 in hail
Reported by
Public
Coordinates
31.510, -98.210

Golf ball size hail reported near US-84 just west of Evant.

Thunderstorm Wind, Grayson

When
May 15, 3:10 PM CST
Where
Grayson County, 1.5 mi NNW of Denison McKeon Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.750, -96.640

Emergency management reported multiple power lines down just east of the city of Pottsboro, TX near the intersection of FM 1417 and Hwy 120.

Thunderstorm Wind, Coryell

When
May 15, 3:15 PM CST
Where
Coryell County, 6.76 mi NW of Bee House
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
31.470, -98.160

A trained spotter reported multiple trees down approximately 1 mile west of the city of Evant, TX along Hwy 84.

Thunderstorm Wind, Lampasas

When
May 15, 4:15 PM CST
Where
Lampasas County, Rumley
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
31.170, -98.070

Amateur radio reported multiple trees down near the city of Rumley, TX.

Hail, Lampasas

When
May 15, 4:20 PM CST
Where
Lampasas County, 3.01 mi NNW of Kempner
Measured
1 in hail
Property damage
$4,000
Reported by
Trained Spotter
Coordinates
31.120, -98.020

Spotters report 1 inch size hail driven into wall, causing damage to north and east walls.

Hail, Lampasas

When
May 15, 4:20 PM CST
Where
Lampasas County, Kempner
Measured
1.5 in hail
Reported by
Social Media
Coordinates
31.080, -98.000

Social media reports show up to ping pong ball size hail near Kempner.

Thunderstorm Wind, Lampasas

When
May 15, 4:20 PM CST
Where
Lampasas County, 3.01 mi NNW of Kempner
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
31.120, -98.020

A trained spotter reported considerable tree damage along FM 2313 north of the city of Kempner, TX, including multiple large oak trees downed.

Hail, Lampasas

When
May 15, 4:30 PM CST
Where
Lampasas County, Kempner
Measured
1 in hail
Reported by
Public
Coordinates
31.080, -98.000

Quarter size hail reported in Kempner.

Hail, Jack

When
May 15, 4:30 PM CST
Where
Jack County, Cundiff
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.320, -98.000

Quarter size hail reported near Cundiff.

Hail, Montague

When
May 15, 5:24 PM CST
Where
Montague County, 3.99 mi SW of Bowie
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
33.530, -97.900

Emergency management reported nickel sized hail approximately 4 miles southwest of the city of Bowie, TX.

Hail, Montague

When
May 15, 5:29 PM CST
Where
Montague County, 2.07 mi S of Bowie
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
33.540, -97.850

Emergency management reported nickel sized hail along Highway 287 just south of the city of Bowie, TX.

Hail, Montague

When
May 15, 5:29 PM CST
Where
Montague County, Bowie
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
33.570, -97.850

Emergency management reported penny-sized hail in the city of Bowie, TX.

Hail, Montague

When
May 15, 5:30 PM CST
Where
Montague County, Bowie
Measured
1.5 in hail
Reported by
Public
Coordinates
33.570, -97.850

Ping pong size hail reported from Haggar Baseball Complex.

Hail, Montague

When
May 15, 5:32 PM CST
Where
Montague County, Bowie
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
33.570, -97.850

Quarter size hail reported at the Bowie Emergency Operations Center.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 757180, 757181, 757182, 757252, 757454, 757455, 757432, 757265, 757269, 757433, 757260, 757264, 757442, 757444, 757446, 757272, 757273.